Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

September 7, 2021Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 7, 2021, 6:32 PM EDT for Orange County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 6:32 PM EDT (22:32 UTC)
Expired
Sep 7, 2021, 7:15 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL
Hail
0.88 in
Wind
50

County Orange County, FL

The radar

The Melbourne radar (KMLB), 77 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS82 KMLB 072232
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
632 PM EDT Tue Sep 7 2021
 
FLZ045-046-072315-
Orange FL-Seminole FL-
632 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southwestern
Seminole and southwestern Orange Counties through 715 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando Executive Airport, or over Conway, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Orlando, Sanford, Altamonte Springs, Oviedo and Winter Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2835 8131 2847 8152 2876 8131 2861 8108
TIME...MOT...LOC 2232Z 217DEG 9KT 2853 8134 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 7, 4:06 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 7, 4:06 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
406 PM EDT Tue Sep 7 2021

.DISCUSSION...

Currently-Tonight... As expected, coverage of precipitation has
remained isolated and closer to the coast than most guidance
indicated this morning. However, the HRRR and other short term
high res models have now caught on to this thinking with most of
the convection modeled closer to the coast between Orlando and
I-95. Radar imagery currently shows isolated showers and storms
developing near the coast. Most activity has stayed along and west
of I-95 and east of Orlando with the much deeper and stronger
west coast sea breeze pinning the east coast sea breeze near the
coast. MCO TDWR shows the east coast sea breeze just west of I-95
at the moment and slowly pushing further inland. Analysis charts
show precipitable water values near or just under 2." Drier air
for the time being has won out with a weak mid/upper level ridge
axis stretching into Florida.

Showers and storms are forecast to increase in coverage through
the afternoon hours as sea breeze collision and outflow boundaries
collide. However, I've kept POPs capped at 60%, mainly between
Orlando and I-95 due to the weaker east coast sea breeze and drier
air keeping things limited in coverage. Temperatures will be in
the upper 80s to low 90s through this afternoon with low
temperatures dropping into the low-to-mid 70s.

Wednesday-Friday... (modified previous discussion) A Tropical
wave over the northern central GOMEX Wednesday morning will turn
ENE and move onshore/across the FL panhandle and far NOFL late Wed
night-Thursday. The low is progged to and emerge off the GA coast
Thursday evening before moving ENE-ward well offshore the mid
Atlantic coast through Friday night. This will maintain WSW low-
mid level flow of fairly deep moisture across ECFL through the end
of the work week. Expect a WCSB-dominant convective regime with
diurnal showers/TS chances beginning by late morning over the west
interior, spreading eastward across the coast from late in the
afternoon through around sunset, moving offshore by early evening.
POPs will be near to slightly above normal through Friday as the
tropical disturbance moves north of east-central Florida. Max
temps 90-92F, (a couple degrees above climo) with mins in the
L-M70s.

Saturday-Monday... (previous discussion) Narrow extension of the
Atlantic mid level ridge will build westward into Florida this
weekend and remain in place a into early next week. This will
support the surface ridge axis lifting north of ECFL through the
period, resulting in developing onshore flow. This regime supports
greater chances for diurnal convection over the western
peninsula, with an earlier onset and ending farther east. Forecast
maintains 30-40 POPs, although these numbers may wind up lower
along the east coast, given mean moisture won't be quite as deep,
and the the ECSB will push inland faster than in previous days.
Max temps U80s along the coast/L90s inland. mins in the L70s
inland, and M70s along the coast.

&&

.AVIATION...

SHRA/TSRA will push mainly east this afternoon. Coastal
terminals will experience reduced visibilities and MVFR cigs as
storms develop along the coastal counties through 07/21z. Then
through early evening, as the west coast sea breeze moves eastward,
new SHRA/TSRA will either move in or develop near the interior
terminals. Lightning strikes, gusts up to 30-40 kt and brief
reduction to visibilities due to heavy rain are expected. As these
either dissipate or move away, VFR conditions will return and
prevail for the rest of the night into Wed early afternoon.

&&

.MARINE...

Currently-Tonight... Boating conditions will continue a slow deteriorating
trend as Hurricane Larry continues to move closer to the eastern
seaboard but remains well offshore. Isolated-to-scattered showers
and thunderstorms will be possible over the waters, mainly during
the afternoon hours before moving onshore. Winds will be
predominately be easterly from 5-10kts through the evening hours
before backing offshore overnight. Expected wave heights of 2-3
feet before rising to up to 4 ft in the far offshore waters
(20-60nm).

Wednesday-Saturday... (previous discussion) GOMEX low pressure
system moves ENE onshore the FL panhandle Wed night, across far
NOFL/SOGA through Thu night and offshore the mid Atlantic on Fri,
keeping the surface ridge axis suppressed south of central FL.
Offshore flow continues through the end of the work week,
slackening on Saturday as the ridge axis moves north into central
Fl.

The main marine concern will building long period swells emanating
from distant but powerful major Hurricane Larry from mid-late week
as its center crosses north of the latitude of central FL. Latest
wave model guidance steadily builds seas to 4-6ft late Wed, 5-7ft
Thu, and peaks them at 6-8ft Fri before subsiding back to 3-4ft by
late Sat. In addition to the large swells offshore, navigating local
inlets will remain quite hazardous during the outgoing tide cycles
through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  90 /  40  50  20  60
MCO  76  93  76  91 /  30  60  10  60
MLB  75  90  74  92 /  30  60  20  50
VRB  73  91  74  93 /  30  40  20  40
LEE  76  91  76  89 /  20  50  10  60
SFB  75  92  75  90 /  30  60  10  60
ORL  75  92  75  90 /  30  60  10  60
FPR  74  90  73  92 /  30  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Negron/Haley
Hazardous weather outlook, Sep 7, 9:47 AM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
947 AM EDT Tue Sep 7 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
947 AM EDT Tue Sep 7 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...

Scattered to numerous showers and storms are expected to develop
along the inland moving sea breeze boundaries across east central
Florida this afternoon. The greatest storm coverage is expected to
be along and west of I-95 later in the afternoon as the sea
breeze boundaries collide. Storms will generally move toward the
east up to 10 to 15 mph with precipitation diminishing as it
pushes offshore.

A few stronger storms will be capable of producing frequent
lightning strikes, gusty winds up to 40 to 45 mph, torrential
downpours, and flooding over low-lying areas, in addition to,
areas where training of storms occur.

.FLOOD IMPACT...

Locally heavy rainfall of 1 to 3 inches in a short period of time
will occur with some of the slower moving storms this afternoon
and early evening. This will cause minor standing water issues
along roadways and poor drainage areas.

.RIP CURRENT IMPACT...

An increasing very long period east swell from distant Major
Hurricane Larry will lead to a High Risk for life-threatening rip
currents at area beaches today. Entering the dangerous surf is
not advised.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

.MARINE THUNDERSTORM GUST IMPACT...

Isolated storms will initially form along the developing east
coast sea breeze early this afternoon. Precipitation will then
increase in coverage across the interior as this boundary pushes
inland and collides with the west coast sea breeze along and west
of I-95. A few stronger storms will be capable of producing gusty
winds around 35 to 40 knots over inland lakes through late
afternoon, and as some of this activity pushes offshore through
early this evening.

.WIND AND SEA IMPACT...

Hazardous boating conditions may exist at inlets during the
outgoing tide cycle this afternoon due to the developing easterly
long period swell from distant Major Hurricane Larry. Small craft
should exercise caution if navigating through inlets.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Scattered to numerous afternoon showers and lightning storms are
expected each day through late week. Frequent lightning, gusty
winds, and minor flooding from torrential downpours will be
possible with a few stronger storms each day.

A High risk of dangerous rip currents will continue through late
week as long period swells from distant Major Hurricane Larry
propagate into the surf zone. This may also lead to a period of
poor to hazardous small craft boating conditions late this week.

Additionally, there is a low chance for tropical development with
a weak disturbance as it moves from the northern/eastern Gulf of
Mexico mid-week, or across the Atlantic, offshore northeast
Florida by late week. At this time, the greatest potential threat
from this system to east-central Florida are increased rain
chances and flooding where frequent torrential rainfall occurs, as
well as, hazardous surf conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Fehling

In the hours before

Special weather statement, Sep 7, 5:13 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
513 PM EDT Tue Sep 7 2021

FLZ041-045-046-147-072215-
Northern Brevard County FL-Orange FL-Seminole FL-Inland Volusia FL-
513 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southeastern
Seminole, northwestern Brevard, eastern Orange and southeastern
Volusia Counties through 615 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving southeast at 5 mph. Additional thunderstorms are
expected to develop along the sea breeze and outflow boundary
interaction.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Titusville, Cocoa, Wedgefield, Port Saint John and Christmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2876 8110 2876 8084 2839 8073 2839 8107
TIME...MOT...LOC 2112Z 324DEG 6KT 2858 8088

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Smith
Special weather statement, Sep 7, 6:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
632 PM EDT Tue Sep 7 2021

FLZ045-046-072315-
Orange FL-Seminole FL-
632 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southwestern
Seminole and southwestern Orange Counties through 715 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando Executive Airport, or over Conway, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Sanford, Altamonte Springs, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2835 8131 2847 8152 2876 8131 2861 8108
TIME...MOT...LOC 2232Z 217DEG 9KT 2853 8134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:14 AM EDTRip Current StatementMLBVolusia6 days
Sep 7, 5:13 PM EDTSpecial Weather StatementMLBSeminole62 min
Sep 7, 5:43 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange28 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.